Nebraska, 2023

Winter Storm and Extreme Cold in Nebraska, February 21 to 23, 2023

February 21 to 23, 2023 · NWS CYS · 7 events in 6 counties and zones

Winter storm across the area brought heavy snowfall and blowing snow to portions of the Nebraska Panhandle, especially along the Pine Ridge near Chadron and Harrison. Numerous road closures were reported in the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Winter storm across the area brought heavy snowfall and blowing snow to portions of the Nebraska Panhandle, especially along the Pine Ridge near Chadron and Harrison. Numerous road closures were reported in the area. Additionally, extremely cold temperatures led to dangerous wind chills overnight into the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 21, 4:26 PM MST, 24 minutes earlier.

Area forecast discussion, Feb 21, 4:26 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 PM MST Tue Feb 21 2023

.SHORT TERM...(This evening through Thursday)
Issued at 400 PM MST Tue Feb 21 2023

The anticipated major winter storm for portions of our area is
beginning across portions of Southeast Wyoming and the Nebraska
panhandle. While the forecast is largely on track, there have been a
few minor but important changes with this update. The highlights are
as follows:
* A very high impact event is still on track for northern Carbon
  county, with snowfall accumulation in the 12 to 20 inch range and
  blizzard conditions expected to begin tonight.
* A northward shift in recent model guidance has resulted in
  slightly reduced forecast snow totals for those along and south of
  a Laramie to Alliance line. Impactful snow is still expected, but
  totals have decreased slightly.
* Dangerously cold wind chills are expected behind this arctic
  front. Apparent temperatures between -25 and -40F are likely for
  the majority of the forecast area Wednesday night into Thursday
  morning. A Wind Chill Watch has been issued.

Currently, our area is under moist WSW flow aloft ahead of a potent
trough rapidly digging into the west coast at this hour. The
downstream branch of the trough is leading towards falling pressures
over southwest Wyoming and northeast Utah as the lower atmospheric
low pressure center starts to develop. Meanwhile at the surface, the
arctic high is pushing southward. The combination of those two
effects is rapidly reducing (and eventually reversing) the cross-
barrier pressure gradient. Thus, the strong westerly winds have
waned this afternoon after a very windy morning. Can't rule out a
quick burst of winds right before the front pushes through, but
after that winds are expected to reverse. The cold front has already
pushed into our northern counties, with Douglas reporting north
winds, a temperature of 32, and light snow. Bitter cold temperatures
are lagging behind the initial wind shift a little bit (still
appears to be north of Rapid City at this time), but arctic air is
still expected to reach the Colorado border by shortly after
midnight. Snow has already begin in Carbon county per radar and
webcams, but the blizzard conditions will likely hold off for a few
more hours until the reverse gradients set up and initiate
northeasterly winds. Further east, some light echos are showing up
over the North Platte River Valley, with Scottsbluff reporting light
rain for the last two hours or so. Some areas getting wet may see a
flash freeze and icy conditions when the front passes through this
evening and rain flips to snow quickly.

Over the next 12 hours, the storm is expected to evolve rapidly. The
upper level low will dig deep into the southwest this evening, and
support low level cyclogenesis over central Utah. This progression
has been the main source of the forecast uncertainty with this
update. The 12z suite of hires models came in with a significant
northward shift in precipitation, cutting down on totals for
southern and eastern portions of the forecast area, while the global
models still held strong with the higher end of the forecast.
Digging into the details producing this difference, it could be seen
that this change resulted from the positioning and strength of the
low pressure center. The RAP model earlier was showing the 700-mb
low positioned over SW Wyoming at 12z tomorrow, while the GFS was
holding consistent with this feature over central Utah. The ECMWF
and NAM were somewhere in between. This RAP solution then had a less
amplified low, leading to southwesterly flow in the 600 to 800-mb
level, rather than SSE flow. Such wind direction would be less
effective isentropic lift and theta-e advection working into the I-
80 corridor near and east of Laramie. This presents a compelling
failure mode that would result in the lower end of totals being
realized in southern and eastern portions of the area (but would NOT
affect totals in areas such as Rawlins, Wheatland, and Chadron). To
account for these trends, amounts were trimmed slightly on the
southern fringe. Did drop totals more significantly in Laramie,
because a lack of dynamic lift aloft would result in much less snow,
since orographics are very unfavorable there. Still looking at the
low end of warning criteria for these zones, but a further northward
shift could put that in jeopardy. However, 18z hires model trends
have ended this northward shift, and even wobbled slightly further
south, putting our official forecast that split the difference
between the 12z global models and hires models in a good position.

Further north and west, the forecast is still looking largely on
track. Northern Carbon county from Elk Mountain to Rawlins still
looks like it will see the most significant impacts. Model QPF means
remain around 0.8 to 1.2, which supports the current forecast of 12-
20 inches of snow with locally higher amounts possible. Strong winds
developing under impressive reverse pressure gradients are likely to
produce gusty winds of 40 to 50 mph and blizzard conditions in this
area. Significant blowing/drifting snow will compound the impacts.
The heavy snowfall rates will be partially attributed to the strong
frontogenesis predicted in this area, as the low-level front gets
hung up on the mountains to the south. Models remain consistent in
keeping this forcing over the area, which would lead to heavy banded
snowfall. There is some variability in the exact location of the
heavy band, which will likely be the difference between the lower
and higher end totals described above. Heading over the the high
plains north of the region of greater uncertainty described above,
the isentropic lift and theta-e advection will be positioned well to
still produce substantial lift and precipitation. Snow totals
look on track here, but the piece of uncertainty going forward is
the potential for blizzard conditions. There may be a period of
winds reaching blizzard criteria along a band stretching across
Niobrara county, northeast Goshen county, and just north of the
North Platte River valley, and points northeastward. Don't have
the confidence at this time to upgrade to a blizzard warning due
to uncertainty regarding now persistent these winds will be able
to get, but will need to keep a close eye on wind and visibility
trends as a potential upgrade could be needed. Regardless, winds
will be enough to produce significant blowing/drifting snow
through Wednesday morning, but we do thing winds should come down
Wednesday afternoon. Another thing to watch for Wednesday is the
potential for some convectively enhanced snow showers in the
afternoon. Most guidance is showing steep lapse rates and some
elevated instability on top of the bitter cold surface inversion.
Thus, snow activity after midday Wednesday could take on more
spotty, convective characteristics. Winds in the 600-800mb layer
are expected to turn more westerly after 00z Wednesday, which will
start to advect in drier air and bring an end to the snowfall
totals.

The forecast also remains on track for another significant cold air
intrusion. Expecting almost the entire area except the higher
terrain in the SW part of the forecast area to be below 10F by
daybreak, and temperatures will only drop further through the day.
Most will stay in the single digits above to single digits below
during the daytime hours, with apparent temperatures between -20F
and -25F even during the day. There is still strong model consensus
for overnight lows in the -10 to -20F range Thursday morning. Even
with just a little bit of wind, this would be enough to produce wind
chills below -30F, so decided to issue a Wind Chill Watch for
Wednesday night through Thursday morning. Weak warm air advection
resumes Thursday, so the higher terrain should warm quickly (with
breezy conditions likely leading to more blowing snow concerns), but
the high plains will probably remain very chilly.

.LONG TERM...(Thursday night through Tuesday)
Issued at 400 PM MST Tue Feb 21 2023

The progressive large scale pattern will continue through the long
term. The flow aloft splits Friday, with a southern stream upper low
moving through CA/NV, the Four Corners and south central Plains this
weekend into Monday. Shortwave energy in the northern stream dampens
out, with a weak ridge shifting east ahead of the next Pacific upper
trough Monday. This trough gets absorbed by a more dominant upper
ridge, deamplifying Tuesday as a deeper upper trough takes shape
over the western CONUS.

Main concern for Friday through Saturday will be the resumption of
strong winds for the I-25/I-80 wind-prone zones. The 12Z in-house
random forest probabilities for high winds are around 40 percent,
with gusts falling just short of 58 MPH. Another byproduct of the
winds will be blowing/drifting of the newly fallen snow. Travel will
be impacted with the possibility of ground blizzard conditions. Winds
diminish Saturday night and Sunday, then strengthen Sunday night and
Monday. Probabilities for high winds along the I-80 corridor from
Rawlins to Buford are 60-65 percent with gusts up to 65 MPH.

There will be some Pacific moisture interacting with a passing
shortwave and orographic lift Friday to produce snow showers along
and west of the Laramie Range. One to three inches of snow will be
possible over the Snowies/Sierra Madres. Saturday will be dry, with
the next chance of mountain snow showers Sunday/Sunday night and
Tuesday with the passage of additional shortwaves.

Temperatures moderate from the 20s/30s Friday to the 30s/40s
Saturday and Sunday. Temperatures cool slightly Monday following a
frontal passage, then moderate once again Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 423 PM MST Tue Feb 21 2023

Wyoming TAFS...A strong cold front will move across the terminals
around mid evening with winds becoming north and northeast and
widespread snow developing by late evening with IFR ceilings and
visibilities continuing through the period.

Nebraska TAFS...A strong cold front will sweep across the
terminals this evening with winds becoming northeast. Widespread
snow will develop behind the cold front late this evening
producing IFR ceilings and visibilities through the period.

&&

.FIRE WEATHER...
Issued at 227 AM MST Tue Feb 21 2023

Fire weather concerns will not be present for the next several days
as a strong cold front and accumulating snowfall occurs across the
region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Thursday for WYZ101>103-
     106>108-111>114.

     Wind Chill Watch from Wednesday afternoon through Thursday
     morning for WYZ101>110-115>119.

     Winter Storm Warning from 8 PM this evening to 5 AM MST Thursday
     for WYZ116>119.

     Winter Weather Advisory from 11 PM this evening to 5 AM MST
     Thursday for WYZ115.

     Blizzard Warning until 5 AM MST Thursday for WYZ104-105-109-110.

NE...Winter Storm Warning until 5 AM MST Thursday for NEZ002-003-095-
     096.

     Wind Chill Watch from Wednesday afternoon through Thursday
     morning for NEZ002-003-019>021-054-055-095-096.

     Winter Storm Warning from 8 PM this evening to 5 AM MST Thursday
     for NEZ019>021-054.

     Winter Weather Advisory from 11 PM this evening to 5 AM MST
     Thursday for NEZ055.

&&

SHORT TERM...MN
LONG TERM...MAJ
AVIATION...RUBIN
FIRE WEATHER...BW
Hazardous weather outlook, Feb 21, 3:56 PM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 PM MST Tue Feb 21 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-222300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
356 PM MST Tue Feb 21 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread accumulating snowfall is expected to overtake the area
tonight, spreading from north to south. A strong cold front is
also expected to coincide with this snowfall, so some regions may
see a flash freeze as travelers encounter wet roads later today
and tonight. Please see the latest winter weather headline
statement for your area for further details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Widespread accumulating snowfall is expected on Wednesday. The
snow will be heavy at times. Blizzard conditions are expected for
several locations across the region, specifically west of the
Laramie Range in Carbon and Albany County. Please see the latest
winter weather headlines statement for your area for further
details.

Bitter cold temperatures are expected Wednesday night and
Thursday. Wind chill values as cold as -30F to -40F are expected
during the peak of the cold temperatures.

.Spotter information statement...

Spotters are welcome to report their location, time, and amount
of snowfall via social media or calling the NWS Cheyenne office
as snowfall accumulations occur across the Nebraska Panhandle and
southeast Wyoming.

In the hours before

Local storm report, Feb 21, 12:03 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1203 PM MST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
02/21/2023  M60 MPH          CARBON             WY   MESONET

            MESONET STATION WY18 HALLECK RIDGE (WYDOT).

&&
Local storm report, Feb 21, 12:04 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1204 PM MST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST 6 NNE BUFORD            41.19N 105.26W
02/21/2023  M58 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY49 6.1 NE BUFORD (WYDOT).

&&
Local storm report, Feb 21, 12:14 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1214 PM MST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
02/21/2023  M65 MPH          CARBON             WY   MESONET

            MESONET STATION WY18 HALLECK RIDGE (WYDOT).

&&
Local storm report, Feb 21, 12:15 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1215 PM MST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
02/21/2023  M60 MPH          CARBON             WY   MESONET

            MESONET STATION WY19 2.9 NW ELK MOUNTAIN
            (WYDOT).

&&
Local storm report, Feb 21, 12:34 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1234 PM MST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
02/21/2023  M62 MPH          CARBON             WY   MESONET

            MESONET STATION WY19 2.9 NW ELK MOUNTAIN
            (WYDOT).

&&
Local storm report, Feb 21, 12:56 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1256 PM MST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     NON-TSTM WND GST 4 W LARAMIE             41.32N 105.67W
02/21/2023  M61 MPH          ALBANY             WY   ASOS

            ASOS STATION KLAR LARAMIE AIRPORT - LAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 extreme cold/wind chill, 2 winter storm. Local standard time, as filed.

Winter Storm, Dawes

When
February 21, 4:50 PM MST to February 23, 12:00 AM MST
Where
Dawes forecast zone
Reported by
Broadcast Media
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Received report from local radio station KCSR of 3-foot snow drifts in Chadron with at least 6 inches of snow accumulation. Highways US-20 and US-385 were closed through the county the night of 2/22.

Winter Storm, North Sioux

When
February 21, 4:50 PM MST to February 23, 12:00 AM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

COOP observer in Harrison reported a storm total snowfall of 10.7 inches. Highway US-20 was closed through the county the night of 2/22.

Extreme Cold/Wind Chill, Cheyenne

When
February 22, 11:00 PM MST to February 23, 5:30 AM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Airport ASOS station (KSNY) reported wind chills as low as 36 degrees below zero with a minimum temperature of 11 degrees below zero.

Extreme Cold/Wind Chill, Kimball

When
February 22, 11:00 PM MST to February 23, 6:15 AM MST
Where
Kimball forecast zone
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Kimball Airport AWOS station (KIBM) reported wind chills as low as 35 degrees below zero with a minimum temperature of 14 degrees below zero.

Extreme Cold/Wind Chill, Box Butte

When
February 23, 12:00 AM MST to 7:00 AM MST
Where
Box Butte forecast zone
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Alliance Airport ASOS station (KAIA) reported wind chills as low as 33 degrees below zero.

Extreme Cold/Wind Chill, Scotts Bluff

When
February 23, 1:00 AM MST to 8:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff Airport ASOS station (KBFF) reported wind chills as low as 41 degrees below zero with a minimum temperature of 20 degrees below zero.

Extreme Cold/Wind Chill, Dawes

When
February 23, 5:00 AM MST to 7:00 AM MST
Where
Dawes forecast zone
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Chadron Airport ASOS station (KCDR) reported wind chills as low as 36 degrees below zero with a minimum temperature of 19 degrees below zero.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072298, 1072299, 1072326, 1072328, 1072325, 1072327, 1072323.